Pennsylvania, 2003

Ice Storm in Pennsylvania, April 7 to 8, 2003

April 7 to 8, 2003 · NWS PBZ · 7 events in 7 counties and zones

Snow and sleet late on the 6th, turning to freezing rain in the early morning of the 7th. The resulting ice glaze was one quarter to one half inch thick.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow and sleet late on the 6th, turning to freezing rain in the early morning of the 7th. The resulting ice glaze was one quarter to one half inch thick.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 6, 9:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 9:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1045 PM EDT SUN APR 6 2003

SENT OUT A QUICK UPDATE JUST TO CLEAN UP SOME WORDING AND ALSO TO
ADD BRISK/WINDY FOR TOMORROW.

.PBZ...
MD...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONE MDZ001.

OH...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONE OHZ041.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES OHZ039>040...OHZ049>050.

PA...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONES PAZ007>009...PAZ015>016.

WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ013>014...PAZ022>023.

WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ030...PAZ032.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES PAZ020>021...PAZ029.

WV...WINTER STORM WARNING FOR LATE TONIGHT THROUGH MONDAY AFTERNOON
FOR ZONES WVZ023...WVZ041.

WINTER WEATHER ADVISORY FOR LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ZONES WVZ001>003.

RRR
Hazardous weather outlook, Apr 6, 4:03 AM EST, 21 hours 57 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE IN WESTERN
PENNSYLVANIA NORTH AND EAST OF PITTSBURGH ON MONDAY. A MIXTURE OF
SNOW...SLEET AND FREEZING RAIN IS POSSIBLE MONDAY IN THE MOUNTAINS
SOUTH AND EAST OF PITTSBURGH WITH SNOW ACCUMULATION IN THESE AREAS
OF 2 TO 5 INCHES POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 ice storm. Local standard time, as filed.

Ice Storm, Fayette

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Fayette forecast zone
Reported by
EMERGENCY MANAGER

Ice Storm, Clarion

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Clarion forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Ice Storm, Westmoreland

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Westmoreland forecast zone
Reported by
EMERGENCY MANAGER

Ice Storm, Indiana

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Indiana forecast zone
Reported by
EMERGENCY MANAGER

Ice Storm, Venango

When
April 7, 2:00 AM EST to April 8, 7:00 AM EST
Where
Venango forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Ice Storm, Jefferson

When
April 7, 4:00 AM EST to April 8, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Ice Storm, Forest

When
April 7, 4:00 AM EST to April 8, 7:00 AM EST
Where
Forest forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351861, 5351862, 5351863, 5351864, 5351865, 5351866, 5351867.